|Serostim vs anabolic steroids
May 1, 2002
I have been on anabolic steroids and testosterone replacement therapy for several years. It has definitely been very helpful but now I am reading that Serostim is the only FDA approved drug for HIV wasting. I have read that the effects are quite dramatic compared to anabolic steroids and also less toxic. What are your thoughts? I am considering a switch to Serostim.
Response from Ms. Fields-Gardner
Growth hormone and anabolic steroids are quite different, though they are often used for the same effect. Because they are not equivalent, you may be trading one effect and set of side effects for others. Questions you should ask yourself could include, why are you on anabolic medications to begin with.
Anabolic steroids, while having the effect of increasing muscle mass, are used for such indications as weight loss, anemia, and hypogonadism (low testosterone levels). In addition, bone metabolism and other effects are the subjects of investigation for benefit in long-term HIV disease. If, for instance, you are on intramuscular injections for hypogonadism, growth hormone will not help you there. Side effects depend on the type and dose you are taking. Types include intramuscular injection, oral, patch, and gel. Side effects range from acne to increased serum cholesterol with a lowering effect on HDL cholesterol. Also, you should be monitored for PSA and signs of prostrate cancer because of the potential to exacerbate existing problems.
Growth hormone has a different action. The indication approved by the FDA is for wasting, but there are other effects and side effects. The larger dose (6 mg subcutaneous injection) is effective for increasing lean tissues, but a smaller dose is under investigation for its lipolytic effects and potential benefit in decreasing undesirable trunk fat (belly and dorsocervical fat pads -- around the back of the neck). There may be some beneficial effect on bone metabolism as well. Just as with testosterone and its analogues, there is a potential for adverse effects. There is a potential for glucose intolerance and peripheral fat wasting, for instance, so starting a regimen may require adequate baseline fat. Edema is commonly reported as tissue swelling and there may be joint pain.
So, the bottom line is, these are not equivalent medications and the choice between them (or to use them in combination) requires attention beyond the approved indications to what you wish to accomplish or reverse and the potential for unwanted effects.
fat and viracept
Facial Wasting or not?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.